INTRODUCTION: Venlafaxine (VEN) is a serotonin-norepinephrine-dopamine reuptake inhibitor that causes usually a mild cardiotoxicity when ingested in overdose. We report a patient who developed acute heart failure following overdose. As the toxicokinetic data suggested a prolonged metabolism, genetic polymorphisms for cytochrome P450 isoenzymes CYP2D6 and CYP2C19 were also investigated.
CASE REPORT: A 34-year-old woman was admitted to the hospital 10 hours after the ingestion of an 11.25 g overdose of VEN. She was comatose and suffered two self-limited seizures. The electrocardiogram showed diffuse ST segment depression, but normal QRS and QTc duration. The plasma levels on admission were 18,015 and 3,846 ng/ml for VEN and the metabolite O-desmethylvenlafaxine (ODV), respectively. The patient developed severe cardiodepression. The left ventricular shortening fraction was only 9% on echocardiography. The patient was oliguric and required continuous venovenous hemofiltration. The administration of milrinone was required for 12 days, and norepinephrine for 10 days. Left ventricular function recovered. The calculated elimination half-life was 30.8 and 72.2 hours for VEN and ODV, respectively. The patient genotype was CYP2D6*1/*5, the *5 allele corresponding to a complete deletion of CYP2D6 gene.
CONCLUSIONS: Severe and sustained cardiotoxicity following VEN overdose may be related to the amount ingested, as well as to the genetic polymorphism for CYP2D6 leading to a delayed elimination of active metabolite.